Local-global divisibility of rational points in some commutative algebraic groups
Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 3, p. 317-338

Let 𝒜 be a commutative algebraic group defined over a number field k. We consider the following question: Let r be a positive integer and let P𝒜(k). Suppose that for all but a finite number of primes v of k, we have P=rD v for some D v 𝒜(k v ). Can one conclude that there exists D𝒜(k) such that P=rD? A complete answer for the case of the multiplicative group 𝔾 m is classical. We study other instances and in particular obtain an affirmative answer when r is a prime and 𝒜 is either an elliptic curve or a torus of small dimension with respect to r. Without restriction on the dimension of a torus, we produce an example showing that the answer can be negative even when r is a prime.

Pour un groupe algébrique commutatif 𝒜, défini sur un corps de nombres k, on se pose la question suivante : étant donnés un entier r strictement positif et un élément P de 𝒜(k), on suppose que pour tout premier v de k, à l’exception d’au plus d’un nombre fini, il existe un élément D v de 𝒜(k v ) avec P=rD v . Peut-on en déduire l’existence d’un élément D de 𝒜(k) tel que l’on ait P=rD ? Une réponse complète à cette question est bien connue dans le cas où 𝒜 est le groupe multiplicatif 𝔾 m . Nous étudions d’autres cas particuliers. Nous obtenons notamment une réponse affirmative dans le cas où r est un nombre premier et où 𝒜 est, soit une courbe elliptique, soit un tore de dimension petite par rapport à r. En outre, nous montrons par un exemple que, dans le cas où 𝒜 est un tore de dimension arbitraire, la réponse peut être négative, même si r est un nombre premier.

DOI : https://doi.org/10.24033/bsmf.2399
Classification:  14G05
Keywords: rationality questions, rational points
@article{BSMF_2001__129_3_317_0,
     author = {Dvornicich, Roberto and Zannier, Umberto},
     title = {Local-global divisibility of rational points in some commutative algebraic groups},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {129},
     number = {3},
     year = {2001},
     pages = {317-338},
     doi = {10.24033/bsmf.2399},
     zbl = {0987.14016},
     mrnumber = {1881198},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2001__129_3_317_0}
}
Dvornicich, Roberto; Zannier, Umberto. Local-global divisibility of rational points in some commutative algebraic groups. Bulletin de la Société Mathématique de France, Volume 129 (2001) no. 3, pp. 317-338. doi : 10.24033/bsmf.2399. http://www.numdam.org/item/BSMF_2001__129_3_317_0/

[1] N. Bourbaki - « Groupes et algèbres de Lie », ch. 2 et 3, Hermann, Paris, 1972. | MR 573068 | Zbl 0483.22001

[2] J.-L. Colliot-Thélène & J.-J. Sansuc - « La r-équivalence sur les tores », Ann. Sci. École Norm. Sup. 10 (1977), p. 175-229. | Numdam | MR 450280 | Zbl 0356.14007

[3] J.-J. Sansuc - « Groupe de Brauer et arithmétique des groupes linéaires sur un corps de nombres », J. reine angew. Math. 327 (1981), p. 12-80. | MR 631309 | Zbl 0468.14007

[4] J.-P. Serre - Algebraic Groups and Class Fields, Springer Verlag, 1988. | MR 918564 | Zbl 0703.14001